Missouri, 2013Flash Flood in Missouri, August 9, 2013
August 9, 2013 · NWS EAX · 1 event in 1 county or zone
Thunderstorms with very heavy rains were observed over Bates County, during the early morning hours of August 9, 2013.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rains were observed over Bates County, during the early morning hours of August 9, 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 5:18 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 9, 5:18 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 AM CDT Fri Aug 9 2013
.SHORT TERM...(Today through Sunday Afternoon)
Issued at 324 AM CDT FRI AUG 9 2013
The overnight MCS parade continues albeit a bit further south then
in previous nights. The current radar image shows a well developed
complex of thunderstorms across much of northern Oklahoma and moving
northeastward into southern Kansas. Model soundings over the area
continues to show a dry wedge between 750mb-900mb. So, as this
complex continues to push northeast towards the CWA this morning it
will have to overcome this dry wedge. 00Z short and medium range
model solutions do not appear to be handling the location of the MCS
this morning. However, using hi-res short term models and the GFS
which is handling this system reasonably well, have showers moving
into the southern CWA this morning spreading slowly northward
through the day. The best chance for showers will be across the
southern CWA where chance to likely POPs reside. Further north along
the I-70 corridor expect just occasional light showers so only have
slights in the going forecast there. With copious cloud cover
expected today, held highs mainly in the lower 80s. A cold front
will drop into the area late this afternoon/evening. frontal passage
should remain dry as moisture will continue to be pooling along the
stationary boundary to the south extending from the southeastern MO
to southeastern OK. It is this stationary boundary which again will
be the focus for MCS development again tonight. This stationary
boundary will keep the southern CWA in play for showers again
tonight so continued slight chance to chance POPs there.
Saturday's precipitation chances will hinge on the location of the
stationary boundary to the south. Most activity will remain south of
the area however model solutions that are furthest north with this
boundary paints precipitation across the southern CWA. Also, of
interest is surface of high pressure trying to build into the area
from the Upper Midwest trying to undercut the precipitation. As such
have continued slight chance POPs across the south on Saturday.
Highs will be in the low to mid 80s with the warmer temperatures
across northern Missouri where cloud cover will be more of a
scattered nature.
Sunday, skies should be mostly sunny as the stationary boundary will
have shifted far enough south to not impact the area. However, an
upper level shortwave will be moving into the Plains Sunday
afternoon on the lee side of an upper level ridge which will reside
over the Rockies. Sunday, however, should remain dry as this
shortwave should hold off on impacting the area until Sunday night.
Highs Sunday will be in the mid 80s.
.LONG TERM...(Sunday Evening through Thursday)
Issued at 324 AM CDT FRI AUG 9 2013
Forecast for next work week will see a combination of wet and dry
days with below normal temperatures. Late in the weekend, Sunday
night, another in a series of significant troughs that will drop
through the Canadian Plains into a trough that will come to dominate
the eastern CONUS by the middle of next work week. This prevailing
pattern will keep a northwest flow in place across the northern and
central Plains through next week.
With a rather static pattern in place across the Plains, forecast
expectations haven't changed much. The prevailing trough to our east
should help keep occasional cool air intrusions heading south
across the Lower Missouri River Valley through much of next week.
This should keep temperatures running below normal for August, with
highs ranging from around 80 to the mid 80s through much of the work
week. Otherwise, best potential for rain in the dominate northwest
flow currently looks confined to Sunday night through Monday as the
Canadian shortwave trough digs into the east CONUS. The expansion
of the east CONUS trough will likely send a weak boundary south into
the Plains early Monday, which will settle to the south over the
following days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 617 AM CDT FRI AUG 9 2013
Showers and isolated thunderstorms across east central Kansas and
west central Missouri are continuing to lift slowly northeastward
this morning. Showers will remain south of the terminals this morning
however a few showers may develop this afternoon in the VC of MKC and
MCI. Otherwise, cigs should remain VFR with bkn-ovc mid level clouds
between 6-10kft through the TAF period. Winds through the period will
be light out of the northeast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...73
LONG TERM...Cutter
AVIATION...73
Hazardous weather outlook, Aug 9, 3:46 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CDT FRI AUG 9 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
446 AM CDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EXTREME SOUTHERN
PORTION OF THE OUTLOOK AREA THIS MORNING WILL CONTINUE TO LIFT SLOWLY
NORTHEASTWARD. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE ACROSS THE SOUTHERN CWA THIS AFTERNOON THROUGH EARLY
SATURDAY WHEN A COLD FRONT MOVES THROUGH THE AREA. THE MAIN CONCERN
WITH THIS ACTIVITY WILL BE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE SUNDAY
NIGHT THROUGH MONDAY NIGHT. LOCALIZED FLOODING WILL REMAIN THE PRIMARY
CONCERN THROUGH THE BEGINNING OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
MELL
In the hours before
Local storm report, Aug 9, 6:01 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM FLASH FLOOD 3 E BLUE MOUND 38.09N 94.95W
08/09/2013 LINN KS LAW ENFORCEMENT
WATER COVERING HWY 31 AT INGRAM ROAD.
0646 AM FLASH FLOOD 2 E MOUND CITY 38.14N 94.79W
08/09/2013 LINN KS LAW ENFORCEMENT
WATER COVERING ROAD AT HWY 31 AND INGRAM ROAD.
&&
CUTTERLocal storm report, Aug 9, 6:01 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM FLASH FLOOD 2 E MOUND CITY 38.14N 94.79W
08/09/2013 LINN KS LAW ENFORCEMENT
WATER COVERING ROAD AT HWY 31 AND INGRAM ROAD.
&&
CUTTERLocal storm report, Aug 9, 6:21 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM FLASH FLOOD BLUE MOUND 38.09N 95.01W
08/09/2013 LINN KS TRAINED SPOTTER
LOTS OF FLOODING AROUND THE HOUSE AND MEASURED 3.5 INCHES
OF RAIN
&&
LAFLINLocal storm report, Aug 9, 6:46 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD S BLUE MOUND 38.09N 95.01W
08/09/2013 LINN KS LAW ENFORCEMENT
INTERSECTION OF CR 1077 AND 400TH ROAD UNDER WATER
&&
LAFLINFlash Flood, Bates
- When
- August 9, 6:58 AM CST to 12:58 PM CST
- Where
- Bates County, 0.69 mi N of Prairie City to 1.01 mi NNE of Prairie City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -94.180
Approximately 2 feet of water was reported over the road, near the intersection of Highway B and Highway O. Willow Creek was reported out of its banks. Rainfall totals in the area were estimated from 2 to 3 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468176.